Nebraska, 2010

Flash Flood and Flood in Nebraska, June 22 to 24, 2010

June 22 to 24, 2010 · NWS OAX · 13 events in 9 counties and zones

An upper level disturbance lifted from the central Rockies across Nebraska during the overnight hours of June 22nd and 23rd. As it did a warm front along the Kansas border lifted north across eastern Nebraska and western Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An upper level disturbance lifted from the central Rockies across Nebraska during the overnight hours of June 22nd and 23rd. As it did a warm front along the Kansas border lifted north across eastern Nebraska and western Iowa. Thunderstorms that developed near the front in the late afternoon and early evening of the 22nd lifted northeast across the region that evening. The storms turned severe late in the evening, producing mainly strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 22, 2:46 PM CST, 5 hours 34 minutes earlier.

Area forecast discussion, Jun 22, 2:46 PM CST, 5 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
346 PM CDT TUE JUN 22 2010

.DISCUSSION...

...SEVERE WX THREAT AND FLOODING CONTINUES...

LATEST SUBJECTIVE SFC ANALYSIS SHOWS TWO WARM FRONTS RESIDING
ACROSS THE AREA. THE FIRST OF WHICH EXTENDS FM NORTH CENTRAL
KANSAS AND HUGS THE KS/NE BORDER TO NEAR FALLS CITY. THE SECOND
BOUNDARY RESIDES ALONG THE MISSOURI RIVER VALLEY FROM NEAR YANKTON
DOWN TO SIOUX CITY AND NEAR DENISON IOWA.

SPECIAL 18Z OBSERVED KOAX SOUNDING INDICATED A CAP STILL IN PLACE.
LOOKING AT RUC ANALYSIS...MUCH OF THE AREA STILL REMAINS CAPPED
WITH EXTREME INSTABILITY ACROSS THE FORECAST AREA.

ONCE THE CAP BREAKS...WE ARE EXPECTING RAPID TSTM DEVELOPMENT WITH
AN TORNADO/HAIL THREAT TO BEGIN WITH...MAINLY UNTIL NEAR SUNSET.
0-6KM EFFECTIVE BULK SHEAR REMAINS AROUND 50+ KTS OVER MUCH OF THE
AREA. THREAT LOOKS TO TURN MORE TO A WIND/HEAVY RAIN THREAT AS
THE STORMS DEVELOP INTO A LARGE COMPLEX AND PUSH FROM WEST TO EAST
ACROSS MUCH OF THE AREA ONCE NOCTURNAL LLVL JET KICKS UP.

HEAVY RAIN IS ANOTHER THREAT ON TOP OF ALREADY SATURATED GROUND.
HAVE ISSUED A FLASH FLOOD WATCH TO COVER HEAVY RAIN POTENTIAL
OVERNIGHT. CURRENTLY HAVE QPF AMOUNTS RANGING AROUND 1-2" WITH
SOME ISOLATED 3" AMOUNTS POSSIBLE...ESPECIALLY ACROSS NORTHEAST
NEBRASKA AND MUCH OF WEST CENTRAL IOWA.

COMPLEX SHOULD EXIT THE AREA BY MID WEDNESDAY MORNING.

HIGH PRESSURE BEGINS TO BUILD INTO THE REGION ON WEDNESDAY. THIS
WILL HELP BY GIVING US A FEW DRYING DAYS. SFC DEWPOINTS SHOULD
RETREAT INTO THE UPPER 50S TO LOWER 60S BY WEDNESDAY NIGHT AND
INTO THURSDAY.

WITH A FEW DRY DAYS UNDER OUR BELT BY LATE IN THE WEEK...RETURN FLOW
WILL BE UNDERWAY BY 12Z FRIDAY AS THE SFC HIGH SLIDES EAST. STRONG
MOIST/WAA IS EXECTED OVERNIGHT FRIDAY INTO SATURDAY SOUTH OF A SFC
LOW PUSHING EAST ACROSS THE NORTHERN PLAINS. THIS LOW WILL SLIDE A
COLD FRONT SOUTH INTO THE FORECAST AREA SOMETIME SATURDAY NIGHT INTO
SUNDAY MORNING. WILL INCLUDE A TSTM CHANCE TO COVER THE FRONT SAT
NIGHT INTO SUNDAY MORNING. OTHERWISE...DRIER AND COOLER
DEWPOINTS/TEMPS WILL FOLLOW AS SFC HIGH PRESSURE BUILDS IN.

INDICATIONS CONTINUE TO SHOW THAT A BIG FAT RIDGE WILL TRY TO BUILD
INTO THE NATIONS MID SECTION FOR NEXT WEEK.

&&

.AVIATION...

TAF SITES KOFK/KOMA/KLNK

18Z TAFS

GENERALLY VFR CONDITIONS EXPECTED OUTSIDE OF THUNDERSTORMS.
THUNDERSTORMS ARE EXPECTED TO DEVELOP IN NORTHEAST
NEBRASKA...NORTHEAST OF KOFK...DURING THE LATE AFTERNOON AND
EVENING. THESE STORMS SHOULD REMAIN WELL AWAY FROM TAF SITES.
HOWEVER A COMPLEX OF THUNDERSTORMS DEVELOPING IN WESTERN NEBRASKA
WILL SWEEP INTO EASTERN NEBRASKA BETWEEN 06Z AND 15Z. GENERAL MVFR
CIGS/VSBYS ARE LIKELY AT KOFK WITH KOMA ON THE SOUTHERN FRINGE.
ISOLATED IFR CONDITIONS ARE LIKELY WITHIN THUNDERSTORM COMPLEX. AS
THE SYSTEM RACES EAST AFTER 14Z OR 15Z...SURFACE WINDS WILL SWITCH
FROM SOUTH TO WEST OR NORTHWEST AND INCREASE INTO THE 15 TO 20 KT
RANGE.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY
     MORNING FOR NEZ011-012-015>018-030>034-042>045-050>053-
     065>068-078-088>093.

IA...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY
     MORNING FOR IAZ043-055-056-069-079-080-090-091.

&&

KERN/DERGAN
Hazardous weather outlook, Jun 22, 3:56 PM CST, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
456 PM CDT TUE JUN 22 2010

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-230500-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
456 PM CDT TUE JUN 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND WEDNESDAY

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT...GENERALLY
NORTH OF A LINE FROM DAVID CITY TO OMAHA AND AVOCA. A SLIGHT RISK OF
SEVERE THUNDERSTORMS THEN EXISTS OVER THE REST OF THE OUTLOOK
AREA.

WITH A VERY MOIST AND UNSTABLE ENVIRONMENT IN PLACE OVER REGION...
CONDITIONS ARE QUITE FAVORABLE FOR THUNDERSTORM DEVELOPMENT. AS OF
NOW...IT APPEARS THAT NORTHEAST NEBRASKA AND WEST CENTRAL IOWA ARE
MOST SUSCEPTIBLE FOR SEVERE STORM ACTIVITY THIS EVENING. VERY
LARGE...DAMAGING HAIL WILL BE THE INITIAL THREAT...THEN DAMAGING
WINDS AS STORMS DEVELOP INTO A LARGE COMPLEX LATER TONIGHT.
WIDESPREAD HEAVY RAIN CAN BE EXPECTED AS WELL AS THE COMPLEX MOVES IN
FROM WESTERN NEBRASKA. OVER AN INCH OF RAIN IS POSSIBLE OVER A WIDE
AREA.

ANY ADDITIONAL HEAVY RAIN WILL EXACERBATE FLOODING PROBLEMS ALONG
PORTIONS OF THE ELKHORN...PLATTE...NISHNABOTNA...AND MISSOURI
RIVERS AS WELL AS THEIR TRIBUTARIES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

ONGOING RIVER FLOODING IN THE ELKHORN...PLATTE...NISHNOBOTNA AND
MISSOURI RIVER BASINS WILL CONTINUE FOR MUCH OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION LIKELY WILL BE NEEDED THIS EVENING. ALSO...REPORTS
OF HEAVY RAINFALL WOULD BE USEFUL.

In the hours before

Special weather statement, Jun 22, 7:49 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
849 PM CDT TUE JUN 22 2010

NEZ065-078-088-230230-
JEFFERSON NE-SALINE NE-SEWARD NE-
849 PM CDT TUE JUN 22 2010

...SPECIAL WEATHER STATEMENT FOR SEWARD...SALINE AND NORTHERN
JEFFERSON COUNTIES UNTIL 930 PM CDT...

AT 843 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES WEST OF SHICKLEY...OR 34 MILES SOUTH OF
YORK...MOVING NORTHEAST AT 50 MPH.

WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WESTERN...
  PLYMOUTH...
  FRIEND...
  BEAVER CROSSING...
  WILBER...
  DORCHESTER...
  UTICA...
  MILFORD...
  SEWARD...
  STAPLEHURST...
  PLEASANT DALE...
  GARLAND...
  BEE...
  CRETE...
  ALEXANDRIA STATE RECREATION AREA...
  DAYKIN...
  TOBIAS...
  SWANTON...
  11 MILES WEST OF WILBER...
  CORDOVA...

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

ZAPOTOCNY
Special weather statement, Jun 22, 7:54 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
854 PM CDT TUE JUN 22 2010

NEZ030-042-230300-
BOONE NE-PLATTE NE-
854 PM CDT TUE JUN 22 2010

...SPECIAL WEATHER STATEMENT FOR WESTERN PLATTE AND BOONE COUNTIES
UNTIL 1000 PM CDT...

AT 853 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES NORTHWEST OF PALMER...OR 27 MILES NORTH
OF GRAND ISLAND...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CEDAR RAPIDS...
  ALBION...
  ST. EDWARD...
  PETERSBURG...
  MONROE...
  LINDSAY...
  PRIMROSE...
  THE HIGHWAY 14 AND 56 JUNCTION...
  LORETTO...

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

ZAPOTOCNY

The radar

The Omaha radar (KOAX), 107 km away, was scanning. The volume nearest the first event began at 02:21 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 3 hail, 1 flash flood, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Saline

When
June 22, 8:20 PM CST
Where
Saline County, 6.07 mi SW of Dorchester
Measured
50 kt (58 mph) measured gust
Reported by
Storm Chaser
Coordinates
40.580, -97.190

A storm chaser measured a thunderstorm wind gust of 58 mph southeast of Friend.

Hail, Madison

When
June 22, 8:50 PM CST to 9:00 PM CST
Where
Madison County, Battle Creek
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.000, -97.600

Very little/no rain was falling when the hail began.

Thunderstorm Wind, Seward

When
June 22, 8:55 PM CST
Where
Seward County, 2.76 mi S of Pleasant Dale
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.740, -96.920

A spotter estimated that thunderstorm wind gusts reached 60 mph.

Hail, Madison

When
June 22, 9:00 PM CST
Where
Madison County, Norfolk
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.030, -97.420

Thunderstorm Wind, Antelope

When
June 22, 9:08 PM CST
Where
Antelope County, Elgin
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.980, -98.080

Thunderstorm winds estimated at over 60 mph downed a few trees in the Elgin area.

Thunderstorm Wind, Antelope

When
June 22, 9:15 PM CST
Where
Antelope County, Neligh
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.130, -98.030

Thunderstorm wind gusts estimated at over 60 mph downed trees in the Neligh area.

Hail, Knox

When
June 22, 9:17 PM CST
Where
Knox County, 2.03 mi W of Crofton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.730, -97.520

Thunderstorm Wind, Douglas

When
June 22, 9:23 PM CST to 10:04 PM CST
Where
Douglas County, 0.93 mi NNW of Lane to Omaha Eppley Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
41.261, -96.189

A thunderstorm with strong winds downed large tree limbs and power lines across much of Omaha as it moved across town. The Asos at Omaha-Eppley airport measured a wind gust of 63 mph with the storm.

Thunderstorm Wind, Cedar

When
June 22, 9:49 PM CST
Where
Cedar County, 2.13 mi SSW of Menominee
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.750, -97.430

Law enforcement estimated that thunderstorm winds reached around 70 mph. Winds from this same thunderstorm downed trees in the Hartington area, which is several miles to the southeast, several minutes later.

Thunderstorm Wind, Cedar

When
June 22, 10:05 PM CST to 10:10 PM CST
Where
Cedar County, 2.06 mi NE of Hartington to Hartington
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.640, -97.240

Thunderstorm wind gusts estimated at over 60 mph downed trees and destroyed at least one farm outbuilding in the Hartington area.

Thunderstorm Wind, Burt

When
June 22, 10:06 PM CST
Where
Burt County, 0.52 mi E of Tekamah
Measured
50 kt (58 mph) estimated gust
Reported by
ASOS
Coordinates
41.780, -96.220

The Asos at Tekamah measured a thunderstorm wind gust of 58 mph.

Flash Flood, Knox

When
June 22, 10:35 PM CST to June 23, 12:35 AM CST
Where
Knox County, 1.98 mi WSW of Creighton to 2.07 mi W of Creighton
Cause
Heavy Rain
Property damage
$2,000
Reported by
Newspaper
Coordinates
42.463, -97.918

Rainfall of around 3.5 inches caused flash flooding and evacuation of campers at Bruce Park in Creighton. Creighton's city hall also sustained substantial water damage due to the heavy rain which ponded on the roof and then leaked around a flashing.

Flood, Platte

When
June 23, 4:00 AM CST to June 24, 7:00 PM CST
Where
Platte County, 0.74 mi E of Platte Center to 1.64 mi E of Platte Center
Cause
Heavy Rain
Property damage
$2,000
Reported by
Newspaper
Coordinates
41.531, -97.486

Rainfall of another 1 to 2 inches June 22 fell across parts of the Shell Creek basin near and north of Columbus. The rains fell on saturated soils due to the over 5 to 8 inches of rain that fell earlier in the month. This produced some lowland flooding along Shell Creek from near Platte Center to east of Highway 81. The high water closed county roads and Highway 81 for a while on the 23rd and 24th in addition to flooding farmland along the creek.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233468, 233464, 233469, 233467, 233479, 233477, 233466, 233472, 233471, 233475, 233473, 237364, 237849.